The Corpus Callosum

Infant Deaths From OTC Meds

The January 12, 2007 issue of MMWR reports on cases of infant deaths due to (presumably) unintentional overdoses on cough and cold preparations. With this being the season that such products are most likely to be used, I thought I’d call attention to this. Many people do not realize that there are very few different active ingredients in over-the-counter (OTC) cough/cold products. Basically, you have antihistamines, decongestants, analgesics, cough suppressants, expectorants, and junk (such as alcohol). Yet if you look down the aisle at a drugstore, you see a bewildering array of products. You’d never think that there could be so many products made from so few ingredients.

It appears that at least some of the infant overdoses were caused by parents giving multiple products, probably without realizing that the different products all had the same active ingredients. It some cases, they combined prescription products with OTC products. This is generally a bad idea, by the way. If you get the products at a pharmacy, the pharmacist generally will be happy to fill you in on the advisability of mixing such products. Usually the answer will be to not do it.

In actual practice I generally tell people to only buy products that have one active ingredient, to try to understand what that ingredient does, and not try to completely eliminate the symptoms of a viral illness using OTC products. I know it is common for adults to take two or three times the dose that is recommended on the label. That is not a good idea, obviously. But it’s one thing if it is your own body you’re messing with. With an infant, there just isn’t any good reason for it.

Having said that, and being a parent myself, I know how agonizing it can be when your kid is sick. It may be very tempting to do what you can, to make the coughs and sniffles go away, so everyone can get some sleep. But people need to understand that part of being a parent is having sleepless nights. Giving kids multiple products, or excessive doses of products, is very dangerous.

Comments

  1. #1 stumpy
    January 17, 2007

    what does “MMWR” stand for?

  2. #2 joseph j7uy5
    January 17, 2007

    Morbidity and Mortality Weekly Report.

  3. #3 stumpy
    January 18, 2007

    how depressing